Format

Send to

Choose Destination
J Clin Neurol. 2017 Oct;13(4):371-379. doi: 10.3988/jcn.2017.13.4.371. Epub 2017 Sep 4.

Effects of Antiepileptic Drugs on the Carotid Artery Intima-Media Thickness in Epileptic Patients.

Author information

1
Department of Neurology, Zhejiang Hospital, Hangzhou, China.
2
Department of Neurology, Second Affiliated Hospital, School of Medicine, Zhejiang University, Hangzhou, China.
3
Department of Neurology, Second Affiliated Hospital, School of Medicine, Zhejiang University, Hangzhou, China. meipingd@163.com.

Abstract

BACKGROUND AND PURPOSE:

It has been reported that taking antiepileptic drugs (AEDs) may increase the risk of atherosclerosis. We performed a meta-analysis to evaluate the carotid artery intima-media thickness (CA-IMT) as a surrogate factor for atherosclerosis in epileptic patients.

METHODS:

We searched NCBI (PubMed), ISI Web of Knowledge, EMBASE, and the Cochrane Library databases for studies of the association between AEDs and CA-IMT in epileptic patients. A random-effects meta-analysis was used to pool results across studies.

RESULTS:

Fifteen studies involving 1,775 epileptic patients were included in the analysis. The overall CA-IMT was significantly larger among users of AEDs [mean difference (MD)=0.09 mm, 95% confidence interval (CI)=0.06-0.12 mm). When stratified by age, the MD was similar in adult patients (MD=0.09 mm, 95% CI=0.06-0.13 mm), but no significant difference was observed in children (MD=0.03 mm, 95% CI=0.00-0.07 mm). Regarding specific AEDs, monotherapy with carbamazepine (CBZ) or valproic acid (VPA) was associated with a larger CA-IMT, while phenytoin monotherapy was not and the result for lamotrigine was inconclusive.

CONCLUSIONS:

This study suggests that using AEDs is associated with the CA-IMT in patients with epilepsy, particularly for adult patients. In particular, CBZ and VPA may be related to a significant increase in CA-IMT.

KEYWORDS:

antiepileptic drugs; atherosclerosis; intima-media thickness; meta-analysis

Supplemental Content

Full text links

Icon for Korean Neurological Association Icon for PubMed Central
Loading ...
Support Center